Alert archive / Mississippi / Flash Flood Warnings in 2015

Flash Flood Warning 16, NWS New Orleans, LA

May 16, 2015Hancock County, Harrison County, Pearl River County, Mississippi

NWS New Orleans, LA issued this flash flood warning at May 16, 2015, 11:03 PM CDT for Hancock County, Harrison County, Pearl River County, Mississippi. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2015, 11:03 PM CDT (04:03 UTC)
Expired
May 17, 2015, 7:00 AM CDT
In force
8 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties Hancock County, MS, Harrison County, MS, Pearl River County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 4.1 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2015-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2431 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2015-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2431 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

648 
WGUS54 KLIX 170403
FFWLIX
MSC045-047-109-171200-
/O.NEW.KLIX.FF.W.0016.150517T0403Z-150517T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1103 PM CDT SAT MAY 16 2015

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN HARRISON COUNTY IN SOUTHEASTERN MISSISSIPPI...
  SOUTHERN PEARL RIVER COUNTY IN SOUTHERN MISSISSIPPI...
  NORTHERN HANCOCK COUNTY IN SOUTHERN MISSISSIPPI...

* UNTIL 700 AM CDT SUNDAY

* AT 1100 PM CDT...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING 
  ALONG HIGHWAY 43 IN NORTHERN HANCOCK COUNTY. ALSO FLOODING WAS 
  REPORTED IN SEVERAL OTHER AREAS WITH HANCOCK AND HARRISON 
  COUNTIES. FLASH FLOODING IS ALREADY OCCURRING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  NICHOLSON..SAUCIER...LYMAN AND KILN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3053 8889 3041 8968 3045 8968 3050 8975
      3056 8979 3065 8953 3067 8934 3065 8934
      3065 8924 3068 8922 3068 8889 3066 8888

$$

24/RR
2 follow-up statements
878 
WGUS74 KLIX 170740
FFSLIX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
240 AM CDT SUN MAY 17 2015

MSC045-047-109-171200-
/O.CON.KLIX.FF.W.0016.000000T0000Z-150517T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARRISON MS-PEARL RIVER MS-HANCOCK MS-
240 AM CDT SUN MAY 17 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 AM CDT SUNDAY
FOR NORTHERN HARRISON...SOUTHERN PEARL RIVER AND NORTHERN HANCOCK
COUNTIES...

AT 237 AM CDT...RAIN HAD ENDED...AT LEAST TEMPORARILY...OVER MUCH OF 
THE WARNING AREA. THERE IS STILL THE POTENTIAL FOR MORE SHOWERS AND 
THUNDERSTORMS PRODUCING MODERATE TO HEAVY RAIN TO MOVE ACROSS THE 
AREA THROUGH SUNRISE. THE GROUND OVER MUCH OF THE AREA IS 
SATURATED...AND SEVERAL RIVERS ARE NEAR OR ABOVE FLOOD STAGE. ANY 
ADDITIONAL RAIN IS LIKELY TO AGGRAVATE ONGOING PROBLEMS. 

SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE... 
PICAYUNE...SAUCIER...LYMAN AND KILN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3053 8889 3041 8968 3045 8968 3050 8975
      3056 8979 3065 8953 3067 8934 3065 8934
      3065 8924 3068 8922 3068 8889 3066 8888

$$
942 
WGUS74 KLIX 171117
FFSLIX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
617 AM CDT SUN MAY 17 2015

MSC045-047-109-171123-
/O.CAN.KLIX.FF.W.0016.000000T0000Z-150517T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARRISON MS-PEARL RIVER MS-HANCOCK MS-
617 AM CDT SUN MAY 17 2015

...THE FLASH FLOOD WARNING FOR NORTHERN HARRISON...SOUTHERN PEARL
RIVER AND NORTHERN HANCOCK COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED...AND ADDITIONAL FLASH FLOODING IS NO 
LONGER EXPECTED. HOWEVER...SEVERAL LOCAL RIVERS ARE ABOVE FLOOD 
STAGE. DO NOT DRIVE INTO FLOOD WATERS. A FLASH FLOOD WATCH REMAINS 
IN EFFECT FOR THE AREA UNTIL 6 PM THIS AFTERNOON. 

LAT...LON 3053 8889 3041 8968 3045 8968 3050 8975
      3056 8979 3065 8953 3067 8934 3065 8934
      3065 8924 3068 8922 3068 8889 3066 8888

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at May 16, 8:30 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 16, 8:30 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
830 PM CDT SAT MAY 16 2015

...SOUNDING DISCUSSION...

A TROPICAL AIRMASS IS CERTAINLY STILL IN PLACE THIS EVENING. LIKE
YESTERDAY PW IS A NEW RECORD MAX FOR TODAY IN THE SPC CLIMATOLOGY
AT 2.06 INCHES. AMPLE INSTABILITY REMAINS IN PLACE WITH MIXED
LAYER CAPE AT 2200 J/KG. ANY THUNDERSTORMS OVERNIGHT WOULD BE VERY
EFFICIENT RAIN MAKERS AND INDEED SOME REDEVELOPMENT HAS DONE JUST
THAT THIS EVENING IN THE MISSISSIPPI COASTAL COUNTIES. SOUTHERLY
WINDS FROM THE SFC TO 900 MB ARE RESPONSIBLE FOR THIS MOIST FETCH.
WINDS THEN BECOME SOUTHWESTERLY FOR THE REST OF THE PROFILE. MID
LEVEL LAPSE RATES ARE ABOUT 6.2 C/KM.

KRAUTMANN

&&

.PREV DISCUSSION... /ISSUED 406 PM CDT SAT MAY 16 2015/

LONG TERM...A WEAK FRONTAL BOUNDARY WILL SAG INTO THE AREA GOING
INTO TUESDAY. A GENERAL WEAK SURFACE TROUGH WILL BE THE FOCUS FOR
ENHANCED CONVECTION THROUGH JUST ABOUT THE ENTIRE WEEK WITH AT LEAST
40 PERCENT FOR DAILY POPS. UPPER LEVEL RIDGE WILL TRY TO REASSERT
ITSELF OVER THE REGION LATE WEEK AND INTO THE WEEKEND WHICH WOULD
LOWER POPS AND INCREASE TEMPS. UPPER 80S TO NEAR 90 DEGREES COULD BE
COMING THEN.

MEFFER

AVIATION... SHOWERS AND THUNDERSTORMS WILL GENERALLY BE A POTENTIAL
IMPACT TO TERMINALS NORTH OF A KNEW TO KHUM LINE THROUGH THE NEXT
SEVERAL HOURS BEFORE STARTING TO WIND DOWN. IN ADDITION...STRONG
SOUTHEAST WINDS WILL RELAX QUITE A BIT ONCE THE SUN BEGINS TO SET.
VFR CONDITIONS EXPECTED ONCE THE CONVECTION WANES THIS EVENING. KGPT
AND KASD WILL BE THE LAST TO BE CONVECTION FREE AND THAT MAY NOT
HAPPEN UNTIL LATE TONIGHT.

MEFFER

MARINE...CURRENT WINDS OVER OFFSHORE WATERS ARE RIGHT AT OR JUST
ABOVE 15 KNOTS...SO REISSUING EXERCISE CAUTION THRU TONIGHT. CURRENT
SYNOPSIS SHOWS SURFACE RIDGE CENTERED JUST OFF THE CAROLINA COASTS
EXTENDS WELL INTO THE GULF OF MEXICO WHICH HAS ESTABLISHED ONSHORE
FLOW. THIS HIGH WILL SLOWLY WEAKEN AS IT SAGS SOUTH TOWARDS FLORIDA.
LOCAL WINDS WILL FOLLOW THIS WEAKENING TREND AS WELL...FALLING TO
LESS THAN 10 KNOTS ON TUESDAY. WEAK WIND FIELD WILL REMAIN IN PLACE
AS A COLD FRONT STALLS ALONG THE NORTHERN GULF COAST MID WEEK AND A
RAGGED SURFACE HIGH TRIES TO ESTABLISH ITSELF OVER THE GULF OF
MEXICO. COULD RETURN TO MORE CONSISTENT SOUTHEASTERLY WINDS NEXT
WEEKEND.

MEFFER

DSS CODE...GREEN.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...NONE.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE RISK SVR AND/OR DIRECT
         TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  71  85  71  85 /  40  50  20  60
BTR  73  87  73  87 /  40  50  20  60
ASD  74  85  73  86 /  40  40  20  50
MSY  75  86  75  86 /  40  40  20  50
GPT  75  84  75  84 /  50  40  20  30
PQL  73  84  73  84 /  50  40  10  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 16, 6:00 PM CDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
600 PM CDT SAT MAY 16 2015

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-171100-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
600 PM CDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

SCATTERED EVENING THUNDERSTORMS SHOULD DIMINISH IN COVERAGE PRIOR
TO MIDNIGHT. OCCASIONAL LIGHTNING...GUSTY WINDS 25 TO 30 MPH AND
BRIEF HEAVY DOWNPOURS WILL BE POSSIBLE THROUGH 9 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON THROUGH
FRIDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

24/RR

In the hours before

Local storm report, May 16, 10:38 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1038 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     FLASH FLOOD      2 NW LYMAN              30.52N 89.15W
05/16/2015                   HARRISON           MS   EMERGENCY MNGR

            ROAD CLOSED DUE TO WATER OVER THE ROADWAY ON SOUTHERN
            SHAW RD JUST NORTH OF HWY 53.

1020 PM     HEAVY RAIN       2 NW LYMAN              30.52N 89.15W
05/16/2015  M8.41 INCH       HARRISON           MS   EMERGENCY MNGR

            AN OBSERVER FOR HARRISON COUNTY EMERGENCY MANAGEMENT IN
            THE NW PART OF THE COUNTY REPORTS 8.41 INCHES OF RAIN FOR
            THE DAY

&&

AK

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:32 PM CDTAreal Flood AdvisoryLIXHancock, Harrison118 min
May 16, 8:03 PM CDTFlash Flood WarningLIXHancock, Harrison, Pearl River3 hr
May 16, 9:26 PM CDTRiver Flood WarningLIXHarrison65 hr
May 16, 9:26 PM CDTRiver Flood WarningLIXHarrison38 hr
May 16, 11:24 PM CDTFlash Flood WatchLIXPearl River16 hr
May 16, 11:49 PM CDTRiver Flood WarningLIXPearl River69 hr
May 16, 11:52 PM CDTFlash Flood WarningLIXHarrison3 hr
May 17, 4:24 AM CDTRiver Flood WarningLIXPearl River41 hr
May 17, 4:39 AM CDTRiver Flood WarningLIXHarrison51 hr
May 17, 10:38 AM CDTRiver Flood WarningLIXHarrison7 days

Nearby

Flash Flood Warnings in Mississippi, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.